We have two patients. One requires suppression of emesis caused by an anticancer drug that causes a high incidence and severity of vomiting (highly emetogenic drug). Another patient: Aspirin causes significant bronchoconstriction and bronchospasm in a patient who was subsequently described as being “aspirin-sensitive.” The mechanism involves which of the following? (AIPG 2009)
|A||Drug-mediated hypersensitivity of H1 receptors on airway smooth muscles|
|B||Drug-mediated hypersensitivity of muscarinic receptors on airway smooth muscle|
|C||Enhanced formation of antibodies directed against the salicylate on airway mast cells|
|D||Inhibited synthesis of endogenous prostaglandins that have bronchodilator activity|
a. Inhibited synthesis of prostaglandins that are bronchodilators (mainly PGE are thought to be responsible for severe or fatal response to aspirin in some asthmatics. Note that aspirin inhibits the synthesis of PGF and of TXA both of which are bronchoconstrictors.
b. As a result, one would predict reduced bronchoconstriction with aspirin. However, in those patients with aspirin-sensitive asthma (indeed, in many asthmatics overall), the adverse effects arising from inhibited PGE synthesis tend to predominate, and so aspirin and other efficacious NSAIDs are generally contraindicated.